Thursday, June 16, 2022
HomePopularWhy Was Excedrin Migraine Recall

Why Was Excedrin Migraine Recall

Why Does Excedrin Migraine Work So Well

Update on the Excedrin recall

In Excedrin Migraine, caffeine works to narrow blood vessels in your brain. This decreases the amount of blood that can flow through the blood vessels at one time. This action helps combat headaches, which happen when blood vessels widen. Caffeine also helps relieve a headache if it’s caused by caffeine withdrawal.

Why Was Excedrin Taken Off The Market

Excedrin® products were not taken off the market.

We experienced a temporary supply issue with Excedrin® Extra Strength and Migraine products, which has since been resolved. We are pleased to share that we have started shipments of Excedrin® Extra Strength and Migraine products to retailers. We recommend using our product locator tool to find Excedrin® products near you.

What Is The Difference Between Tylenol And Excedrin

Both Excedrin® and TYLENOL® temporarily relieve minor aches and pains. TYLENOL®, which contains acetaminophen, can be a more appropriate option for those with stomach problems than Excedrin®, which contains a combination of the active ingredients, acetaminophen, aspirin and caffeine.

Dont Miss: What Is A Migraine Headache

Recommended Reading: How To Cure Migraine Naturally

What Should I Do If I Have Excedrin That Has Been Recalled

If you have a bottle of Excedrin that has been affected by the recall, immediately store the bottle out of sight and reach and children. Inspect the bottom of the bottle to see if there is a hole. Bottles without a hole can be saved and used as directed. If there is a hole in the bottom of the bottle, contact GlaxoSmithKline , the makers of Excedrin, for information on how to receive a prepaid shipping label to return the bottle for a full refund.1

As of January 2021, generic versions of Excedrin are still available. If you are looking for an Excedrin product that has been recalled, ask your pharmacist if they stock a generic version.

For more information about the recall, you can call GSK Consumer Relations at 800-468-7746 or visit the GSK website.

Does Excedrin Cause Headaches

Excedrin Migraine Recall

Excedrin has a headache. Excedrin Extra Strength and Excedrin Migraine, in both caplets and gel-tablets, are temporarily off the shelves. GlaxoSmithKline, which manufacturers the popular painkillers, pulled the two drugs and temporarily suspended their production after finding irregularities at the plants that make them.

Also Check: Are Migraines A Symptom Of Pregnancy

Youve Been Using Excedrin To Treat Your Migraine Pain

Drug manufacturer Novartis announced in January of 2020 that it was voluntarily pulling Excedrin Extra Strength and Excedrin Migraine off the shelf for the foreseeable future. The company noted broken or chipped tablets or even tablets from other products might have gotten mixed in with the drugs. You might accidentally get a product contaminated with an unexpected ingredient that could cause an allergic reaction, or your Excedrin might contain too much of a particular ingredient, raising the possibility of an overdose. Without this treatment option, you may be scrambling for something else. This is a good chance to talk with your doctor about the best alternatives to try.

No Excedrin Available What Do You Do

The company views this halt as a short-term issue, and production is expected to begin again shortly. But there is no definite date as to when that will happen, according to the GSK spokesperson.

Excedrin Extra Strength is used for temporary pain relief due to headaches, arthritis, and muscle aches and Excedrin Migraine claims to help relieve pain in as little as 30 minutes.

Other Excedrin products are still available. These include Excedrin Tension Headache, which does not contain aspirin, and Excedrin PM, which also contains a sleep aid.

For many migraine and headache sufferers, Excedrin is their go-to medication. If I was to buy a different brand, it doesnt even touch it. I havent seen it empty like this . Its kind of scary, Excedrin-user Ashleigh Eldred told ABC-affiliate WSYR. If I have a migraine attack, Im not sure, if I was to not have any on me, what I would do.

Eldred is not alone. Excedrin is a very effective drug that people really like, says Natalia Murinova, MD, neurologist with UW Medicine in Seattle. Its great if its used sparingly, which means not more than four to six days per month. If someone has headaches one or two days per week, Excedrin is safe and effective.

RELATED: A Personal Battle With Chronic Pain Gives Rise to MigraineAgain.com

Recommended Reading: How Long Do Migraines Last For

Two Popular Excedrin Products Pulled From Shelves Amid

Two popular Excedrin products pulled from shelves amid fears poorly measured ingredients could leave consumers with unpredictable doses Excedrin Extra Strength and ExcedrinEstimated Reading Time: 4 minsTwo varieties of Excedrin pulled off market as precaution, GlaxoSmithKline, Name Brand ?Excedrin? And Other Drugs Business > The company has temporarily stopped production of Excedrin Extra Strength and Excedrin Migraine products, and Excedrin Migraine Caplets and Geltabs. The company urged customers to consult with a physician if they needed toEstimated Reading Time: 40 secsMidrin medication was taken off the shelves years ago, Excedrin Extra Strength and Excedrin Migraine, Through routine quality control and assurance measures,

You May Like: Medications For Migraines List

When Can I Expect Excedrin To Be Fully In Stock

Can’t find your Excedrin Migraine pills at the pharmacy? Here’s why

We are pleased to share that we have resumed the production of Excedrin® Extra Strength and Migraine products. We have started shipments to retailers, and you should start seeing these products back on many store shelves. We recommend using our product locator tool to find Excedrin® products near you.

Read Also: Migraine Prevention Piercing

Stores Told To Pull Excedrin Off Shelves : Warning On Capsules Issued After Cyanide Death In Wash State

The maker of Extra-Strength Excedrin capsules asked stores nationwide to pull them from shelves today after authorities in Auburn, Wash., confirmed that a cyanide-laced capsule caused the death last week of a 40-year-old woman.

Sue Snow, a bank manager, was found collapsed in her Auburn home by a relative last Wednesday. She died later that day at a hospital.

The county medical examiners office confirmed Monday that Snow died of acute cyanide poisoning, and Auburn police said cyanide was found in Excedrin capsules discovered in her home.

Auburn Mayor Robert A. Roegner declared a public emergency Monday, and all Extra-Strength Excedrin capsules were pulled from store shelves in the Auburn area.

Nationwide Action

Bristol-Myers, the maker of Excedrin, today recommended similar action nationwide.

Although we believe this to be a local, isolated incident, we are also asking all stores throughout the United States to quarantine Excedrin capsules for the time being and to remove Excedrin capsules from store shelves until we have more information on the situation in Auburn, said Harry Levine, a vice president of Bristol-Myers.

This applies to Excedrin capsules only, he said. The product also is sold in tablet form.

Levine said the company had received no threats or communication relating to the poisoning.

No Cyanide in Other Bottles

But officials said no cyanide contamination was found in any of the bottles pulled from store shelves and tested by the FDA.

Otc Migraine Medications: It’s Complicated

OTC medications for Migraine attacks can be complicated. OTC combinations like Excedrin Migraine formulations are a mix of acetaminophen, aspirin, and caffeine. Some people swear by them! Others don’t find them helpful.

But the most complicated part is the risk of Medication Overuse Headache . Some people who use these OTC medications for Migraine attacks start getting attacks more frequently. If you take these OTC medications more than 9 days a month for Migraine attacks, you may be at risk for MOH. What does that mean? It usually means more pain and other symptoms, more often, that don’t respond well to acute treatments.

If you use an Excedrin Migraine or headache product, or a generic version, pay attention to how often you use it. If you need it only once in a while, it’s probably an acceptable option to have in your Migraine tool kit! If, however, you find you’re taking it closer to 10 days a month or more, talk to your healthcare provider about other options, including preventive treatments.

Don’t Miss: Ip 465 For Headache

Immunosuppressed People Have The Greatest Risk

In general, the risk of illness or serious infection is fairly low in healthy people.

If a healthy person were to become sick after ingesting the pills, theyd likely experience milder symptoms, including gastrointestinal upset, diarrhea, and nausea.

However, those with compromised immune systems such as those taking chemotherapy or people with cystic fibrosis have the greatest risk if exposed to either genus Burkholderia , as they can experience life-threatening infections.

Both of these bacterial groups are readily found in the environment and have the potential to cause a variety of infections that range from bloodstream infections to skin infections to lung infections, said Dr. Amesh Adalja, an infectious diseases physician and senior scholar at the Johns Hopkins University Center for Health Security in Baltimore.

According to Adalja, respiratory infections have typically been the most common type of infection to occur with these types of bacteria.

What Migraine Sufferers Need To Know About Excedrin As Production Is Halted

Can

Managing your migraines just got a little harder. GlaxoSmithKline is temporarily halting the production and distribution of two popular migraine-relieving products: Excedrin Extra Strength and Excedrin Migraine.

The move to temporarily pull both drugs stems from inconsistencies with the ingredients, which are acetaminophen, aspirin and caffeine.

In a statement provided to Yahoo Lifestyle, GlaxoSmithKline said: Patient safety and product quality are our utmost priorities at GSK. Through routine quality control and assurance measures, we discovered inconsistencies in how we transfer and weigh ingredients for Excedrin Extra Strength Caplets and Geltabs and Excedrin Migraine Caplets and Geltabs. Based on the available data, GSK believes that the product does not pose a safety risk to consumers. However, as a precautionary measure, GSK Consumer Healthcare voluntarily implemented a temporary discontinuation of production and distribution.

The statement continued: This is a short term issue for which we expect production to begin again shortly. In the meantime, other Excedrin products are available along with other pain-relieving drugs, but dosages may differ. Consumers should consult their pharmacist for the most suitable alternative product.

So what should migraine and headache sufferers do in the meantime?

Read more from Yahoo Lifestyle:

Don’t Miss: Are Migraines A Symptom Of Pregnancy

Why Does My Head Hurt And Feel Hot

Heat-induced headaches can also be caused by dehydration. When youre exposed to higher temperatures, your body needs more water to make up for whats being lost as your body sweats. Dehydration can trigger both a headache and a migraine. Weather conditions can also cause changes in your serotonin levels.

Why Does Excedrin And Excedrin Migraine Have The Same Ingredients

Excedrin Migraine, packaged in red, only treats migraines. Even the lettering on the two boxes are in different positions so consumers can tell them apart. But because both pain medicines contain the same amount of the same active ingredients acetaminophen, aspirin and caffeine they are essentially identical.

Also Check: Daith Piercing Tension Headaches

Why Were The Products Recalled

The affected bottles were recalled because they may have a hole in the bottom of them. Although no injuries or incidents have been reported as of January 2021, bottles with a hole in them put children at risk. This is because children can potentially access and ingest the medicine, which can lead to poisoning. Excedrin contains the ingredients aspirin and acetaminophen. These ingredients are required to be in child-resistant packaging under the Poison Prevention Packaging Act .1

The PPPA of 1970 requires child-resistant packaging for certain household substances. Packaging must be difficult for children under 5 years old to open within a reasonable amount of time, while not difficult for normal adults to use.3

For people who need easier-to-open bottles, manufacturers must offer child-resistant packaging but can also package these products in 1 non-compliant size, as long as it has a warning that it should not be used in households with children. Under the PPPA, prescription drugs can be dispensed in non-child-resistant packaging when requested by the doctor or patient.3

Since the PPPA has been in effect, there has been a large decrease in childrens deaths from accidental ingestion of household products, including medicine.3

Migraine Sufferers Alert: Two Popular Excedrin Products Temporarily Discontinued

When will Excedrin return to the shelves?

GlaxoSmithKline takes precautionary steps to ensure safety as inconsistencies in manufacture are investigated.

Roman Tiraspolsky/Alamy

Two over-the-counter medicines that many headache and migraine sufferers rely on, Excedrin Extra Strength and Excedrin Migraine, will be hard to find in the coming days.

According to a statement from GlaxoSmithKline , the company that makes the drugs, production and distribution have been temporarily halted because of inconsistencies in how we transfer and weigh ingredients.

These inconsistencies were uncovered during routine quality control and assurance measures, according to a statement the company made to CNN. The products include Excedrin Extra Strength Caplets and Geltabs and Excedrin Migraine Caplets and Geltabs.

GSK has voluntarily taken the measures to suspend production and distribution as a precaution. Based on the available data, they do not believe the products pose a safety risk to consumers, according to a company spokesperson in an email to Everyday Health.

Still, thats little consolation to people who have come to rely on these products to relieve pain.

Patient advocate Paula K. Dumas, founder, CEO, and managing editor of MigraineAgain.com, agrees.

Don’t Miss: Narcotics For Headaches

Excedrin Sold Out As Manufacturer Stops Production

Excedrin Extra Strength and Excedrin Migraine tablets will be temporarily unavailable due to inconsistencies in how the ingredients are weighed.

Now, local pharmacies are seeing a shortage of the drug.

According to the American Migraine Foundation, Local drug stores, like Mayo Pharmacy, are going to be unable to order the drug for the time being.

Pharmacists say their supplier is on back order for every form of Excedrin besides Excedrin for Tension headaches, which doesnt include caffeine.

Experts say migraine sufferers wont be able to get their hands on the drug after its off the shelves until production has restarted. However, there are other options for people with headaches.

Fortunately for people using Excedrin, maybe now is the time to try the generic because its equivalent ingredients, but just not the fancy label, said pharmacist and Owner of Mayo Pharmacy Kevin Martian.

In one caplet of Excedrin, there is 250 milligrams of acetaminophen, 250 milligrams of aspirin and 65 milligrams of caffeine. Martian says you can take the equivalent amount of Tylenol, Aspirin and caffeine for the same effect as Excedrin.

If youre migraine persists or gets worse, contact your primary care doctor for more solutions.

Most Read

Also Check: Vestibular Migraine Mayo

Generics Vs Excedrin Migraine

“There is not really any reason to believe the formulation of the generic versions are any different than that of Excedrin Migraine,” says Andrew Charles, MD, professor of neurology and director of the University of California at Los Angeles Headache Research and Treatment Program.

Many migraine formulas are identical, agrees Allen Vaida, PharmD, executive vice president of the Institute for Safe Medication Practices.

Excedrin Migraine’s active ingredients include:

Walgreens’ Migraine Relief has the exact same ingredients at exactly the same doses.

When looking at Excedrin Migraine and other versions of the same formula, ”we suspect the difference between them to be minimal,” says Jason Rosenberg, MD, assistant professor of neurology at Johns Hopkins Medical Institutions and director of the Johns Hopkins Headache Center at Bayview.

If two medicines have the same active ingredients, they are what experts term ”bioequivalent.” That means that the ”same amount of the same ingredients get into your blood stream at about the same time,” Rosenberg says.

In individual people, he says, ”the drugs might be absorbed differently. But I would be skeptical that it would have much effect.”

Keeping steady and specific blood levels is crucial for some drugs, Charles says. However, ”we wouldn’t consider migraine or headache in general to be one of those conditions where blood levels would be a big issue.”

Also Check: Are Migraines A Symptom Of Pregnancy

Which Products Were Recalled

The Excedrin products that were affected include specific lots of the following products in 50, 80, 100, 125, 200, 250, and 300-count bottles:1,2

  • Excedrin Migraine Caplets
  • Excedrin PM Headache Caplets
  • Excedrin Tension Headache Caplets

Excedrin Extra Strength caplets and Excedrin Migraine caplets and geltabs in 24-count bottles are not affected by this recall.2

*** Thanksgiving Recipes ***

How Many Excedrin Can I Take

These roasted brussels sprouts get a fair amount of spice from the crushed red pepper flakes, which cuts

After trying every turkey-roasting method under the sun, Ive finally settled on this as absolutely the

We love how the cinnamon-scented streusel topping lets the juicy berries peek through.

Italian sausage and a heap of Parmesan cheese lend signature flair to the easy Thanksgiving dressing

Its all about the layers and ruffles in this dramatic seasonal pie.

Poach quince in rosé with a dash of cocktail bitters and a few warm spices, then assemble into a tart

Leave the sausage, nuts, dried fruit behind in favor of this easy, vegetarian-friendly stuffing recipe

Alton Browns turkey brine recipe from Good Eats will give you a flavorful Thanksgiving turkey with juicy

Bone-in turkey breasts are easy to find, and as impressive as a whole bird when you roast them in butter

This recipe was handed down by my great-grandmother. It is a family favorite that we make every Thanksgiving.

Cutting leeks into large pieces gives them a presence equal

This crunchy crumble is the perfect topping for an ice cream sundae, easy apple crumble, or our Build-Your-Own

Recommended Reading: How To Fake A Migraine To A Doctor

Read Also: Headache Everyday Pregnant

Why Does Excedrin Migraine Contain Caffeine

Excedrin Migraine is an analgesic combination over-the-counter medication used to treat migraine headaches. It contains 250 mg of acetaminophen, 250 mg of aspirin , and 65 mg of caffeine per caplet or geltab. In this product, aspirin and acetaminophen are headache pain relievers and caffeine helps to enhance the pain-relieving effect of these 2 medicines.

Excedrin Migraine does not require a prescription.

RELATED ARTICLES

Popular Articles